Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Diagnosed with osteoporosis. On Copaxone, Gilenya, Aminopyridine and Mitoxantrone. Medication cause thinning of bones?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I'm only 36, and have just been diagnosed with osteoporisis after a number of fractures. I have had MS for the last 15 years and have been on: Copaxone, Gilenya, Aminopyridine and Mitoxantrone. Could any of these drugs have possibly caused a thinning of my bones? Also I have been reading that with Osteoporisis it is important to avoid phytic acid and oxalic acid. I have already eliminated many foods from my diet due to my MS, I am loathe to further eliminate more such as rolled oats which I eat a lot of and multi-grain bread. What is your advice on the diet side of treatment. One last question - sorry - what are the side effects most common to the osteo drugs? Any chance you could e-mail me your reply at: YYYY@YYYY
Thanks so much for your time.
Posted Wed, 21 Aug 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 4 hours later
Hi, thanks for writing to XXXXXXX

Till date no significant adverse effects on bone metabolism have been detected with the usage of COPAXONE (glatiramer), GILENYA (fingolimod), AMINOPYRIDINE or MITOXANTRONE.

Phytates impair the absorption of calcium into the blood leading to HYPOCALCEMIA.

It has been documented in animal studies that oxalic acid will impair calcium bioavailability but in human studies oxalic acid was not found to have any effect on calcium balance. So there is no concrete evidence to say that oxalic acid adversely affects the bone health.

There are numerous classes of drugs available to treat osteoporosis. So it is practically not possible to enumerate the side effects of all those drugs. If you can let me know the side effects of a particular class of drug, I can give you indetail description.

Hope I have addressed all your issues. Happy to help for any more clarifications.

Good day
Above answer was peer-reviewed by
Follow-up: Diagnosed with osteoporosis. On Copaxone, Gilenya, Aminopyridine and Mitoxantrone. Medication cause thinning of bones? 20 hours later
Thanks very much for your reply. You said in your answer that: Phytates impair the absorption of calcium into the blood leading to HYPOCALCEMIA. I have had a blood test to ascertain if the levels of calcium in my blood are normal or not - and they came back as normal. This being the case should I not be attempting to cut out phytates from my diet or should I still eliminate them? Also, if the level of calcium in my blood is normal, how is it possible that I have got osteoporosis? Thanks, Kylie XXXXXXX
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Hi, thanks for getting back.

This is to let you know that the circulating calcium in the blood will be in 2 forms - PROTEIN BOUND (in which calcium is bound to serum Albumin) and IONIZED forms.

So its always better to measure the IONIZED or Free calcium levels in the blood which gives more accurate calcium levels than total calcium(Albumin bound).

* A normal IONIZED calcium is 1.12-1.45 mmol/L
* A normal TOTAL CALCIUM is 2.2-2.6 mmol/L

Total calcium of less than 8.0 mg/dL is HYPOCALCEMIA
Total calcium of more than 10.6 mg/dL is HYPERCALCEMIA

So you get the ionized calcium levels done and adjust your phytate intake accordingly.

Coming to the second part of your question-

More than 90% of the body calcium is stored in the BONES & TEETH. So the minor portion of the calcium circulating in the blood will not reflect the entire calcium status in the body. Inorder to know the amount of calcium in the bones, you need to undergo DEXA SCAN (dual energy xray absorptiometry) or simply called BMD Scan (bone mineral density) which will show up whether you are osteoporotic or not.

Hope I have clarified your doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor